Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 22, 2003, 3:04 PM EST for Morgan County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 3:04 PM EST (20:04 UTC)
- Expired
- Feb 22, 2003, 3:45 PM EST
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 11:35 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 222004 SVRMRX TNC129-222045- /NEW.KMRX.SV.W.ETN#.0302222004Z-0302222045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN EAST TENNESSEE * UNTIL 345 PM EST * AT 302 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SUNBRIGHT...OR 15 MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUGBY AROUND 315 PM EST THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3622 8487 3616 8474 3627 8463 3636 8471 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM EST, 4 minutes earlier.
Area forecast discussion, Feb 22, 3:00 PM EST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EST SAT FEB 22 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EST SAT FEB 22 2003 MODELS IN DECENT AGREEMENT THIS RUN. RATHER UNSTABLE ACROSS THE AREA AT THE MOMENT WITH DECENT LOW LEVEL SHEAR. TORNADO WATCH IN EFFECT UNTIL 5 PM SOUTHWEST HALF. AFTER ANY SHOWERS AND THUNDERSTORMS THIS EVENING...APPEARS WE WILL HAVE SOME LIGHT RAIN...HIGH POPS BUT LOW QPF...AS UPPER TROUGH SWINGS ACROSS. AS COLDER AIR PUSHES...MAY MIX WITH SNOW SHOWERS VALLEYS...WILL LIKELY CHANGE TO SNOW SHOWERS HIGHER TERRAIN. MAY SEE SOME MINOR ACCUMULATIONS OVER THE HIGHER TERRAIN. DRY TOMORROW AFTERNOON BETWEEN SYSTEMS...THEN NEXT LOW APPROACHES. APPEARS MOISTURE WILL BE LACKING WITH THIS ONE...WILL GO ONLY WITH CHANCE POPS FOR SUNDAY NIGHT...SLIGHT CHANCE POPS EARLY MONDAY. DRY AGAIN BY MONDAY AFTERNOON. PLAN TO KEEP WIND ADVISORY UP FOR TONIGHT IN THE MOUNTAINS...BUT SHOULD BE MINIMAL. WILL ALSO ALLOW FLOOD WATCH TO CONTINUE THROUGH THIS EVENING...SINCE HEAVY RAIN WILL BE POSSIBLE WITH ANY THUNDERSTORMS...AND FLOODING PROBLEMS STILL ONGOING IN SOME AREAS. EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES GENERALLY AGREE THAT ANOTHER SIGNIFICANT SYSTEM WILL AFFECT THE SOUTHERN APPALACHIANS ON THURSDAY. GENERALLY BENIGN WEATHER WILL PREVAIL UNTIL THEN ALTHOUGH LOWERING HEIGHTS ON TUESDAY/WEDNESDAY SUGGESTS BELOW CLIMO TEMPS BEFORE REBOUNDING TO NEAR CLIMO LATE IN THE EXTENDED. PRELIMINARY NUMBERS FOLLOW: CHA 38 53 40 56 / 90 10 40 20 TYS 38 46 39 53 / 90 20 40 20 TRI 39 44 33 49 / 90 30 40 20 OQT 37 48 39 53 / 90 20 40 20 .MRX... NC...FLOOD WATCH FOR FOR THIS EVENING FOR ZONES NCZ060>061. WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061. TN...FLOOD WATCH FOR THIS EVENING FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043... TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ001>002...VAZ005>006...VAZ008. WIND ADVISORY FOR TONIGHT FOR ZONES VAZ001>002. ********************************************************************* EARLY AFTERNOON FORECAST DISCUSSION (UPDATE) 200 PM EST SAT FEB 22 2003 SENT OUT QUICK ZONE UPDATE TO SIGNIFICANTLY INCREASE TEMPS FOR THIS AFTERNOON. BREAKS IN OVERCAST HAVE CAUSED TEMPS TO CLIMB INTO THE 70S IN SOME LOCATIONS. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EST SAT FEB 22 2003 LATEST BATCH OF RAIN IS RAPIDLY PULLING OUT. CURRENT FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. WILL ISSUE UPDATE TO GO WITH LIKELY POPS FOR REMAINDER OF THE DAY AND TO CLEAN UP WORDING SOME ZONES. WILL ALSO TWEAK SOME TEMPS. WILL HAVE TO KEEP AN EYE ON THE POSSIBILITY OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON...IF WE GET MUCH HEATING CAPES SHOULD BE OVER 1000 AND LOW LEVEL HELICITY STRONG. WILL ALSO HAVE TO WATCH FOR POTENTIAL FOR MORE SIGNIFICANT FLOODING PROBLEMS. ********************************************************************* MORNING FORECAST DISCUSSION 320 AM EST SAT FEB 22 2003 A STRONG SURFACE LOW IS TRACKING JUST TO THE NORTH OF THE TENNESSEE VALLEY THIS MORNING...AHEAD OF THE LOW IS A LARGE AREA OF MODERATE TO HEAVY RAINFALL. THE STABILITY OF THE ATMOSPHERE OVER THE TN VALLEY IS DROPPING WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS NOT OUT OF THE QUESTION FOR MID MORNING TO AFTERNOON. THUNDERSTORMS ARE ALREADY IN THE SOUTHERN PORTIONS OF THE CWA NEAR CHA. RADAR SHOW SOME HEAVY THUNDERSTORMS IN NORTHERN ALABAMA. STRONG GRADIENTS FROM THE LOW WILL INCREASE WINDS TODAY WITH AREAS EXPOSED AND HIGHER ELEVATIONS SEEING ADVISORY CONDITIONS WITH GUSTS UP TO 50 MPH POSSIBLE THROUGH SUNDAY MORNING. WINDS SHOULD DECREASE OVER THE NIGHT SATURDAY...BUT STILL REMAIN GUSTY IN SW VA THROUGH SUNDAY MORNING. PRECIP OVER THE ENTIRE CWA AT THIS TIME...SOME SHADOWING NEAR UNICOI CO IN NE TN. RAINFALL AMOUNTS HAVE BEEN NEAR OR ABOVE FLOOD GUIDANCE FOR A LARGE PART OF THE CWA...WARNINGS WERE ISSUED TO COVER THOSE AREAS. HEAVIEST RAINFALL SHOULD OCCUR OVER THE COURSE OF THE NEXT 12 HOURS. PRECIP AMOUNTS MAY CAUSE SOME SIGNIFICANT FLOODING SIMILAR TO LAST WEEKEND. PRELIMINARY NUMBERS FOLLOW: CHA 68 37 55 41 / 90 50 0 30 TYS 66 37 49 38 / 90 50 10 30 TRI 64 36 47 33 / 90 50 10 30 OQT 66 36 49 38 / 90 50 10 30 BS ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 845 PM EST FRI FEB 21 2003 SATELLITE/RADAR DEPICTION STILL SHOWING MASS OF SHRA/TSRA MOVING STEADILY NE FM LOWER MS RIVER VALLEY TWD THE TN VLY OF AL. 18Z MODELS STILL HANGING ONTO THEIR PREVIOUS SENARIOS (12Z RUNS) FOR THE EVOLUTION OF DYNAMIC STORM SYSTEM PRESENTLY BUILDING NE THRU LWR MS VLY. MESOETA NOT SO ROBUST WITH LIFT/CORRESPONDING QPF FOR THE ENTIRE FA ALTHOUGH IT DOES DEPICT TROUBLE FOR EXTREME SE TN (CHATTANOOGA AREA) AND THE CUMBERLAND PLATEAU WITH AMOUNTS AROUND HALF TO ONE INCH DURING THE PEAK OF THE EVENT EXTENDING FM AROUND MIDNITE TO NOON SAT WHICH IS MORE THAN ENOUGH TO CREATE SOME FLOODING PROBLEMS WHEN CONSIDERING THE QUARTER TO HALF INCH OF RAIN THAT MUCH OF THIS REGION PICKED UP TODAY. THE AVN STILL DEPICTS STRONGER LIFT AND GREATER QPF OVER A GREATER PORTION OF THE FA. HOWEVER...THE WESTERN HALF OF THE FA INCLUDING SE TN AND THE CUMBERLAND PLATEAU IS STILL THE FAVORED LOCATION FOR HEAVIER RAIN ACCORDING TO THE AVN. BELIEVE THAT THE MESOETA IS PROBABLY CORRECT IN PRODUCING A RAIN SHADOWING EFFECT ACROSS SOME OF THE COUNTIES CLOSEST TO THE MTNS OF NE TN ESPECIALLY EARLY IN THE EVENT (THRU 12Z) WHEN THE LOW LVL FLO WILL BE MORE NORMAL TO THE TERRAIN. RAIN SHIELD WILL EXPAND INTO SE TN PRIOR TO MIDNITE AND ACROSS THE REMAINDER OF THE FA BY 09Z. CURRENT FCST HAS SITUATION WELL IN HAND AND WILL NOT UPDATE. FCST TEMPS IN THE BALLPARK WITH STRENGTHENING WAA AS SF/85H LOW PROGRESS NE. *********************************************************************
Hazardous weather outlook, Feb 22, 6:41 AM EST, 8 hours 23 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-222330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 641 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH MIDDLE TENNESSEE TODAY. A COLD FRONT WILL MOVE EAST THROUGH THE AREA EARLY TONIGHT AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE NORTHEAST. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA TONIGHT. SOME FLOOD WARNINGS HAVE BEEN ISSUED. THESE WARNINGS MAY BE EXPANDED AND CONTINUED INTO TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING MAINLY ACROSS SOUTHERN PORTIONS OF THE MRX CWA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. SMALL HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. THE PRECIPITATION WILL BECOME LESS WIDESPREAD BY THIS AFTERNOON. HOWEVER STORMS THAT DO DEVELOP WILL PRODUCE STRONG GUSTY WINDS AND HEAVY DOWNPOURS OF RAIN. THE FLOOD THREAT WILL CONTINUE AND A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS. SOUTH TO SOUTHWEST WINDS WILL INCREASE TODAY TO 15 TO 25 MPH BEFORE SHIFTING TO THE WEST LATER THIS AFTERNOON. ACROSS MOST MOUNTAINOUS AREAS A WIND ADVISORY IS EFFECT FOR SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN... A WEAK SYSTEM WILL MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY. ANOTHER STRONG SYSTEM IS POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:22 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 38 min |
| Feb 22, 7:27 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 33 min |
| Feb 22, 7:38 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 22 min |
| Feb 22, 7:42 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 18 min |
| Feb 22, 8:33 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 12 min |
| Feb 22, 8:38 AM EST | Severe Thunderstorm Warning | MRX | Hamilton | 7 min |
| Feb 22, 2:49 PM EST | Severe Thunderstorm Warning | MRX | Scott | 41 min |
| Feb 22, 3:35 PM EST | Severe Thunderstorm Warning | MRX | Scott | 40 min |
| Feb 22, 4:02 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Roane | 43 min |
| Feb 22, 4:24 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 51 min |
| Feb 22, 4:41 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Union | 49 min |
| Feb 22, 4:53 PM EST | Severe Thunderstorm Warning | MRX | Scott | 37 min |
| Feb 22, 5:14 PM EST | Severe Thunderstorm Warning | MRX | Blount, Knox | 46 min |
| Feb 22, 5:28 PM EST | Severe Thunderstorm Warning | MRX | Union | 32 min |
| Feb 22, 6:25 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 50 min |
| Feb 22, 6:43 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.